Arizona, 2019

Damaging Wind in Arizona, July 22, 2019

July 22, 2019 · NWS PSR · 1 event in 1 county or zone

Isolated to scattered monsoon thunderstorms developed across the higher terrain of eastern Arizona during the evening hours on July 22nd. Some of the storms impacted southern Gila county as well as the town of San Carlos.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Isolated to scattered monsoon thunderstorms developed across the higher terrain of eastern Arizona during the evening hours on July 22nd. Some of the storms impacted southern Gila county as well as the town of San Carlos. One of the stronger storms produced gusty outflow winds in excess of 60 mph, as measured by a mesonet weather station in the area. No damage was reported due to the strong wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 22, 5:15 PM MST, 59 minutes earlier.

Area forecast discussion, Jul 22, 5:15 PM MST, 59 minutes before
Area Forecast Discussion...Updated
National Weather Service Phoenix AZ
515 PM MST Mon Jul 22 2019

.UPDATE...Updated aviation discussion.

&&

.SYNOPSIS...
Thunderstorm chances will increase today and Tuesday across
south-central and southwest Arizona as more substantial moisture
has moved into the region. Areas of blowing dust are also
possible. High pressure will slowly build west towards central
Arizona and result in a slight warming trend into the late week,
with slight chances for thunderstorms will continuing.

&&

.DISCUSSION...
The air feels as if the monsoon has officially arrived with
surface dew points in excess of 60 degrees across all of the
forecast area. Visible satellite this morning revealed thick
cloud debris from a decaying MCS over southern Arizona and Sonora
with a few very light embedded showers across western Arizona.
The cloud cover has been clearing somewhat through the the early
afternoon, mostly to the northeast over the Rim and southern
Arizona. Models continue to highlight afternoon convection
initiating over the White Mountains and southeast Arizona where
instability is greatest with the clearing. Confidence is
moderately strong that those storms will send outflows capable of
generating blowing dust in the lower desert impacting much of
Maricopa and Pinal Counties. Additional convection may also push
the dust threat into western Arizona and southeast California
tonight. A Blowing Dust advisory has been issued for Maricopa and
Pinal Counties to highlight the greatest anticipated dust threat
for those areas late this afternoon and evening.

Confidence is highest for thunderstorms across the higher terrain
north and east of Phoenix and across southern Arizona, assuming
the clearing persists, where 15-20 kts of midlevel winds may
support organized storms capable of producing very strong winds.
An inverted V sounding profile also supports the threat of strong
gusts from thunderstorms. The lower desert, including Phoenix,
will likely have to wait for outflow interactions to initiate
convection late this evening as CAMs suggest storm coverage will
be more isolated. Remaining cloud cover over the lower desert is
reducing instability and confidence for storms in the Phoenix area.
There is also a concern that mostly southerly anvil level winds
may cloud over portions of the Valley further reducing
instability. This scenario is supported by several regional and
global models, as well as the GEFS plumes. This trend is also
reflected in many of the HREF members painting the northern,
southern, and western portions of Maricopa County as more likely
to see storm development as compared to the central Valley
(depending on outflow interaction). Still, the greatest concern
for today will be a blowing dust hazard.

Convection may also spread into the western portion of the forecast
area this afternoon and tonight. Storms formed early this
afternoon along the mountain ridges in the northern Baja Peninsula
in response to a vort max lifting through the area. Additional
isolated activity may also redevelop late tonight closer to the
Colorado River.

Later in the week, the position of the mid-level anticyclone will
meander slowly southwestward across the Four Corners and
eventually near central Arizona by this weekend. This will result
in a slight warm up, with temperatures near or just above 110
degrees Friday and Saturday, but excessive heat should be held in
check. A slight downtick in convective activity across the lower
deserts may also occur Friday and Saturday amidst a drier air mass
and warmer temperatures aloft. By this weekend, mid-level high
pressure will gradually re- build northward and should allow
enough moisture to return for continued slight chances of
thunderstorms each day from Sunday into early next week.

&&

.AVIATION...Updated at 0015 UTC

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

We're still looking at the potential for strong gusty outflow winds
and dense blowing dust spreading into the greater Phoenix area from
the southeast later this evening. Best bet for timing of the outflow
winds into the TAF sites will be 0230-0300z and associated storm
chances in the 03-05z window. Some high res guidance suggests storms
may weaken a bit as they move into the Phoenix area so potential for
TSRA at the terminals (especially KPHX) is modest at best. For now
will only mention VCTS in the TAFS, from about 03z to 05z; after
that thick mid level cloud will result in some virga/light showers
persisting overnight. Will opt to drop the VCSH from the TAFs after
07z but cannot rule out a shower overnight and into Tuesday morning.
After 03z expect lots of mid/high clouds to overspread the area for
widespread CIGs 10-14k feet with BKN-OVC cirrus decks. Some thinning
of the cloud decks likely during the day Tuesday but still expect
BKN high decks into the afternoon. Look for FEW-SCT higher based
cumulus in the afternoon Tuesday.

After the strong outflow winds diminish this evening, winds should
favor the southeast to east rest of the night and into the morning
on Tuesday with locally gusty winds thru 05z then dropping below
12kt for the most part. A return to the west is possible later
Tuesday afternoon.

Convective potential is similar Tuesday as compared to today so we
may have another round of gusty outflow winds/dust followed by
isolated showers and storms during the evening on Tuesday.

Southeast California/Southwest Arizona including KIPL and KBLH:

For the next 24 hours, convection should not be much of an issue for
the western deserts, we are mainly looking at lots of mid/high
clouds with BKN-OVC cigs mostly 15k and up. An isolate shower might
be possible overnight tonight but confidence too low to mention in
the TAFs. Winds will favor the southeast most of the TAF period at
KIPL with an outside chance for winds to turn to the southwest for a
few hours this evening. Winds to favor the south at KBLH next 24
hours although there is potential for a few hours of gusty east wind
to move in - most likely after 09z - due to convection spreading
westward across the southwest Arizona deserts tonight. Feel speeds
would likely stay under 25kt if those outflow winds actually
materialize. Confidence in them is rather low attm.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Thursday through Monday:
Temperatures will undergo a slight warming trend through the
weekend. Lingering moisture will keep minimum RH values near 15%
with overnight recoveries into the 30-40% range. Rain chances will
dwindle and primarily be confided to the higher terrain north and
east of Phoenix. Outside of any thunderstorms, the Winds will
favor diurnal directional tendencies with occasional afternoon
breezes.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Blowing Dust Advisory until 10 PM MST this evening for AZZ534-
     537>544-546-548>551-553>555-559.

     Severe Thunderstorm Watch until 11 pm this evening for
     Maricopa and Pinal Counties - AZC013-021.

CA...None.
&&

DISCUSSION...Deems/Rogers
AVIATION...
FIRE WEATHER...Deems

In the hours before

Special weather statement, Jul 22, 2:40 PM MST, 3 hours 34 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
240 PM PDT Mon Jul 22 2019

CAZ560-222230-
Joshua Tree NP West CA-
240 PM PDT Mon Jul 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR SAN BERNARDINO AND RIVERSIDE
COUNTIES UNTIL 330 PM PDT...

At 240 PM PDT, Doppler radar was tracking a strong thunderstorm near
Twentynine Palms, moving northwest at 20 mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of San Bernardino and
Riverside Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3409 11627 3412 11626 3412 11606 3410 11605
      3400 11621 3408 11631
TIME...MOT...LOC 2140Z 141DEG 17KT 3412 11618

Hirsch
Special weather statement, Jul 22, 5:13 PM MST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Phoenix AZ
513 PM MST Mon Jul 22 2019

AZZ560-563-230100-
Southeast Gila County AZ-San Carlos AZ-
513 PM MST Mon Jul 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 600 PM MST...

At 513 PM MST, Doppler radar was tracking a strong thunderstorm 11
miles west of Hilltop, or 22 miles northeast of Globe, moving
southwest at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of Gila County.
This includes US Highway 60 between mile markers 261 and 284.

LAT...LON 3343 11057 3359 11089 3366 11080 3366 11078
      3371 11073 3377 11066 3371 11046
TIME...MOT...LOC 0013Z 022DEG 8KT 3368 11060

Hirsch

The radar

The Phoenix radar (KIWA), 113 km away, was scanning. The volume nearest the first event began at 01:14 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Gila

When
July 22, 6:14 PM MST
Where
Gila County, 1.5 mi NNW of San Carlos
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
33.370, -110.460

Monsoon thunderstorms developed across the higher terrain of eastern Arizona, including southern Gila County, during late afternoon and evening hours on July 22. One of the stronger storms generated very gusty outflow winds that impacted the town of San Carlos. According to a mesonet weather station, a wind gust to 61 mph was recorded at 1814MST about 2 miles to the northeast of San Carlos. No damaged was reported due to the strong wind.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2019Every state in 2019This day in weather historyWarnings in Arizona, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 837683.